Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 13, 2005

August 13, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 13, 2:30 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AN ACTIVE COUPLE OF DAYS IN STORE ACROSS CENTRAL PA...BUT WILL
EVENTUALLY LEAD TO A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY THAT
HAS ITS GRIP ON THE REGION. A FEW CONCERNS FOR THIS EVENING ARE THE
POTENTIAL FOR ISOLATED SEVERE STORMS WITH LOCALIZED FLASH FLOODING
(SEE HYDROLOGY SECTION). SBCAPES HAVE RISEN TO 2000-3000 J/KG...WITH
TEMPS IN THE MID 90S ACROSS THE SE 2/3 OF THE FORECAST AREA. SFC
COOL FRONT CURRENTLY DRAPED ACROSS NY/PA BORDER WITH NORTH SFC WINDS
IN UPSTATE NY AND S-SW WIND IN CENTRAL PA. LOW LEVEL CONVERGENCE
ALONG THE FRONT HAS TRIGGERED SCT T-STORMS TO DEVELOP THIS AFTN.
LOOKING AT HOURLY SPC ANALYSIS EFFECTIVE 0-6 KM SHEAR IS IN THE
30-40 KT RANGE...WITH THE STRONGER VALUES NEAR THE NY/PA BORDER.
WITH SUCH HIGH CAPES AND POTENTIAL FOR STORM ORGANIZATION...WET
MICROBURSTS WILL BE POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.
COVERAGE OF SEVERE STORMS WILL BE ISOLATED. BEST CHANCE OF NUMEROUS
STORMS WILL BE ACROSS THE NORTH...WITH SCT COVERAGE ELSEWHERE.
CONVECTION WILL WEAKEN AFTER SUNSET...BUT WITH HUMID AIRMASS IN
PLACE MORE ISOLD TO SCT CONVECTION CANNOT BE RULED OUT OVERNIGHT.
ANOTHER MUGGY NIGHT WITH LOWS ONLY GETTING DOWN TO THE 70-75 DEGREE
RANGE ACROSS CENTRAL AND SOUTHERN AREAS.

ON SUN...THE SFC COOL FRONT WILL ONLY SLOWLY DRIFT SOUTH AND SHOULD
BE DRAPED ACROSS CENTRAL PA DURING PEAK HEATING HOURS. THIS WILL
ONCE AGAIN LEAD TO THUNDERSTORM DEVELOPMENT. THINKING FOR NOW IS
THAT WITH ADDED CLOUD COVER AND WEAKER WIND FIELD...STORMS MAY NOT
REACH SEVERE LEVELS...WITH JUST AN ISOLATED SEVERE PULSE STORM OR
TWO POSSIBLE. TEMPS WILL COOL 5-10 DEGREES FROM TODAY...BUT
DEWPOINTS WILL REMAIN OPPRESSIVE. PAINTED 60-80% POPS ACROSS MUCH OF
THE AREA WITH SFC FRONT FOCUSING CONVECTION.

FRONT WILL SLOWLY TRUDGE FURTHER SOUTH MONDAY...WITH A CHANCE OF
CONVECTION ONCE AGAIN ACROSS CENTRAL AND SOUTHERN AREAS. DEWPOINTS
WILL START TO DROP NOTICEABLY ACROSS THE NORTH BY TUE AFTN...BUT
WILL REMAIN HIGH (65-70) ACROSS MUCH OF THE AREA. BOTH NAM/GFS
SHOWING FRONT MAY STALL NEAR MASON DIXON LINE...WITH STILL A
LINGERING CHANCE OF SHOWERS FOR TUE. AT LEAST TEMPS WILL EASE DOWN
TO SEASONAL LEVELS BY TUE.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
THE OVERALL PATTERN WILL LIKELY TRANSITION FROM A DOMINANT UPPER
LEVEL RIDGE ALONG THE MID ATLANTIC SEABOARD...TO A MORE ZONAL FLOW
ALOFT AS THE WORK WEEK UNFOLDS. MREF SHOWING POS HEIGHT ANOMALIES
VANISHING BY LATE TUE...WITH A RETURN TO AVERAGE TEMPS AND LESS OF A
CHANCE OF CONVECTION. ASSOC SFC BOUNDARY THAT WILL HAVE MEANDERED
ACROSS CENTRAL PA FOR SEVERAL DAYS LOOKS LIKE IT WILL MOVE SOUTH OF
THE MASON-DIXON LINE...AND WE WILL LOSE LOW LVL CONVERGENCE AND
FOCUS FOR CONVECTION. LOWER DEWPOINTS WILL BE NOTICEABLE AFTER MANY
DAYS OF OPPRESSIVE HUMIDITY. AN INCREASING CHANCE FOR
SHOWERS/T-STORMS ARRIVES LATE IN THE WEEK AHEAD OF A COLD FRONT THAT
MAY SWEEP THRU THE REGION FRI INTO SAT. THIS FRONT MAY YIELD THE
FIRST SIGNIFICANT AIRMASS CHANGE IN A LONG TIME. STILL A GREAT DEAL
OF UNCERTAINTY THOUGH...ESPECIALLY SINCE EASTERN CONUS RIDGE HAS
BEEN EXTREMELY STUBBORN TO BREAK DOWN SO FAR THIS SUMMER.

&&

.AVIATION...
WIDESPREAD MVFR VSBYS IN HAZE WILL CONTINUE INTO THIS EVENING...WITH
LIGHT WIND AND HIGH DEWPOINTS ALLOWING VSBYS TO DROP INTO THE IFR
(1-2SM RANGE) AFTER 02Z. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
THE REGION NEAR...AND TO THE NORTH OF INTERSTATE 80 WHERE ISOLD SFC
WIND GUSTS COULD EXCEED 50 KT. SCATTERED SHRA/TSRA WILL OCCUR
FURTHER SOUTH THROUGH EARLY THIS EVENING.

&&

.HYDROLOGY...
WITH PWAT VALUES OF 1.5-2.0 INCHES AND LARGE CAPES...TORRENTIAL RAIN
WILL BE POSSIBLE WITHIN THE STRONGER AND SLOWER MOVING T-STORMS THIS
EVENING. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD OCCUR...AND
WILL LEAD TO LOCALIZED PROBLEMS. COVERAGE WILL BE TOO ISOLATED FOR A
WATCH...BUT THE POTENTIAL FOR ISOLATED FLASH FLOODING EXISTS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JPV
LONG TERM...JPV
AVIATION...LAMBERT
HYDROLOGY...JPV
Hazardous weather outlook, Aug 13, 3:08 AM EST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
408 AM EDT SAT AUG 13 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-140807-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
408 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 13, 2:20 PM EST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SAT AUG 13 2005

PAZ004>006-010>012-017-018-037-041-042-045-046-049>053-057-058-
132115-
CAMERON-CLEARFIELD-COLUMBIA-DAUPHIN-ELK-MCKEAN-MONTOUR-
NORTHERN CENTRE-NORTHERN CLINTON-NORTHERN LYCOMING-NORTHUMBERLAND-
POTTER-SCHUYLKILL-SNYDER-SOUTHERN CLINTON-SOUTHERN LYCOMING-SULLIVAN-
TIOGA-UNION-WARREN-
320 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...MONTOUR...DAUPHIN...
SNYDER...SCHUYLKILL...WARREN...TIOGA...NORTHUMBERLAND...CLEARFIELD...
COLUMBIA...CAMERON...POTTER...ELK...SULLIVAN...UNION...CENTRE...CLINT
ON AND LYCOMING COUNTIES THROUGH 515 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS COVERING PORTIONS OF THE NORTHWEST
AND NORTH CENTRAL MOUNTAINS OF PENNSYLVANIA. THE THUNDERSTORMS WERE
MOVING EAST AT 25 MPH.

SOME LOCATIONS WILL EXPERIENCE A 15 TO 30 MINUTE PERIOD OF VERY
HEAVY RAIN...WHICH WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS. MOST OF THE THUNDERSTORMS
THROUGH 515 PM WILL OCCUR NORTH OF INTERSTATE 80...AND ALONG AND
EAST OF A WILLIAMSPORT TO SELINSGROVE LINE.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

SOME OF THE STORMS WILL CONTAIN FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 13, 3:27 PM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT SAT AUG 13 2005

PAZ011-132115-
CAMERON-
427 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMERON COUNTY...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF ST. MARYS...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR EMPORIUM AROUND 445 PM...CAMERON
AROUND 450 PM...SIZERVILLE AROUND 455 PM AND STEVENSON DAM AROUND 505
PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
WINDS OF THIS MAGNITUDE WILL BE STRONG ENOUGH TO PROPEL LOOSE
OUTDOOR OBJECTS.

IN ADDITION...VERY HEAVY RAIN WILL FALL...WHICH MAY LEAD TO PONDING
OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS.

FORECASTER: KL
Special weather statement, Aug 13, 3:44 PM EST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 PM EDT SAT AUG 13 2005

PAZ004-005-132145-
MCKEAN-WARREN-
444 PM EDT SAT AUG 13 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND WARREN COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BRADFORD TO 10
MILES WEST OF KANE TO 12 MILES SOUTH OF WARREN...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR CLARENDON...WETMORE AROUND 450
PM...BRADFORD...WESTLINE AROUND 455 PM...SHEFFIELD...LEWIS
RUN...KANE AROUND 500 PM...LUDLOW...CYCLONE AROUND 510 PM AND REW
AROUND 515 PM.

A 15 TO 20 MINUTE PERIOD OF HEAVY RAIN WILL FALL...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

JPV
Special weather statement, Aug 13, 3:49 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT SAT AUG 13 2005

PAZ006-132130-
POTTER-
449 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL AFFECT POTTER COUNTY...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTH OF WELLSVILLE...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR COUDERSPORT AROUND 455 PM...OSWAYO
AROUND 500 PM...DENTON HILL STATE PARK AROUND 510 PM...GENESEE AROUND
515 PM AND ULYSSES AROUND 520 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

JPV
Special weather statement, Aug 13, 4:41 PM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SAT AUG 13 2005

PAZ006-037-132230-
POTTER-TIOGA-
541 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL AFFECT TIOGA AND POTTER COUNTIES...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF WELLSBORO...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR LEETONIA AROUND 550 PM...GAINES
AROUND 555 PM...LEONARD HARRISON STATE PARK AROUND 610 PM...WELLSBORO
AND MORRIS AROUND 625 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

JPV
Special weather statement, Aug 13, 6:16 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
716 PM EDT SAT AUG 13 2005

PAZ041-046-140000-
NORTHERN LYCOMING-SOUTHERN LYCOMING-
716 PM EDT SAT AUG 13 2005

...A STRONG THUNDERSTORM WILL CONTINUE TO AFFECT CENTRAL AND EASTERN
LYCOMING COUNTY...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF MONTOURSVILLE...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR BARBOURS AROUND 735 PM AND
PICTURE ROCKS AROUND 740 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS
MAGNITUDE MAY DOWN TREE LIMBS...AND PROPEL LOOSE OUTDOOR OBJECTS.

VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

IN ADDITION...EXPECT INTENSE AND FREQUENT CLOUD TO GROUND LIGHTNING
FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: KL

The radar

The Binghamton radar (KBGM), 120 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
August 13, 6:49 PM EST
Where
Lycoming County, Lairdsville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -76.617

Thunderstorm winds knocked down trees on Route 442, one mile north of the Swisher Country Store near Lairdsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469723.